Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 235, NWS Kansas City, MO

July 11, 2003Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2003, 4:39 PM CDT for Henry County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 4:39 PM CDT (21:39 UTC)
Expired
Jul 11, 2003, 5:45 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 112139
SVREAX
MOC083-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CREIGHTON...OR 18 MILES NORTHWEST OF CLINTON...AND
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   URICH BY 445 PM CDT.
   SHAWNEE MOUND BY 455 PM CDT.
   MONTROSE BY 500 PM CDT.
   CLINTON...LA DUE...LEWIS BY 505 PM CDT.
   CALHOUN BY 510 PM CDT.
   DEEPWATER BY 515 PM CDT.

THE TOWNS OF HARTWELL AND BROWNINGTON ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3838 9409 3856 9409 3855 9368 3854 9354
          3824 9356 3824 9403

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT FRI JUL 11 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW LONGWAVE RIDGE ACROSS
WESTERN CONUS WITH UPPER LOW ANCHORED OVER GREAT LAKES
REGION...RESULTING IN MEAN NORTHWEST FLOW ACROSS PLAINS/MO RIVER
VALLEY. SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW OVER EASTERN SD
WITH ASSOCIATED 60KT 500MB SPEED MAX WILL DIG SOUTHEAST THIS
EVENING. FRONTAL BOUNDARY ASSOCIATED WITH THIS FEATURE IS CURRENTLY
LOCATED FROM NORTHEAST KS ACROSS NORTHWEST MO INTO SOUTHWEST
IA...AND IS FORECAST TO CONTINUE PUSHING SOUTH THIS EVENING.
MOISTURE CONVERGENCE ALONG BOUNDARY HAS INCREASED THIS AFTERNOON
ACROSS NORTHEAST KS AS EVIDENCED BY DEVELOPING CU FIELD BETWEEN KCNU
AND KTOP. OBJECTIVE ANALYSIS INDICATES MLCAPE IN EXCESS OF 2000 J/KG
HAS DEVELOPED ACROSS EASTERN KS/WESTERN MO. EXPECT CONVECTION TO
DEVELOP OVER NEXT HOUR OR TWO ACROSS NORTHEAST/EAST CENTRAL
KS...THEN SPREAD SOUTHEASTWARD INTO WEST CENTRAL MO. MID-LEVEL SPEED
MAX WILL ALLOW FOR SUFFICIENT DEEP LAYER SHEAR FOR
SUPERCELLS...MAINLY ALONG/SOUTH OF I-70 THIS EVENING. INCREASING
850MB FLOW OVERNIGHT MAY ALLOW FOR ADDITIONAL CONVECTION ACROSS FAR
SOUTHWESTERN CWA.  HAVE INCLUDED CHANCE POPS THROUGH EVENING
ALONG/SOUTH OF I-70...THEN LATE TONIGHT SOUTH OF A PAOLA TO CLINTON
LINE.

FRONT SHOULD MOVE SOUTH OF FORECAST AREA SATURDAY ALLOWING FOR DRIER
AIRMASS TO BUILD INTO AREA. WESTERN CONUS RIDGE PROGGED TO FLATTEN
SUNDAY...ALLOWING SHORTWAVE RIDGING TO BUILD ACROSS FORECAST AREA.
HAVE LOWERED MAX TEMPS A LITTLE FOR WEEKEND BASED ON 850MB TEMPS.
OTHERWISE GOING FORECAST LOOKS TO BE IN GOOD SHAPE.

SEAMAN

IN THE EXTENDED...MEDIUM RANGE MODELS HAVE COME INTO BETTER
AGREEMENT ON SHORTWAVE WHICH WILL AFFECT REGION MONDAY NIGHT INTO
TUESDAY. ADDED CHANCE POPS TO NORTH CENTRAL/NORTHEAST ZONES DURING
THIS TIME FRAME...HOWEVER SOME QUESTION REMAINS AS TO
STRENGTH/POSITION OF CAP...SO CONFIDENCE IS SOMEWHAT LOW.

1025 AM...
MOISTURE/THETA-E ADVECTION ASSOCIATED WITH PLUME OF MOISTURE AROUND
700MB EVIDENT ON 12Z TOPEKA SOUNDING...HAS ALLOWED FOR ELEVATED
SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST KANSAS THIS
MORNING. THESE STORMS CONTINUE TO PROPAGATE SOUTHEAST AROUND 50
MPH...AND SHOULD CONTINUE TO AFFECT EXTREME EASTERN KS/WEST CENTRAL
MO THROUGH NOON. OTHERWISE WEAK FRONTAL BOUNDARY/CONVERGENCE ZONE
PROGGED TO BE LOCATED ROUGHLY ALONG I-70 CORRIDOR THIS AFTERNOON.
CONVERGENCE ALONG BOUNDARY ALONG WITH PROG SURFACE/850 DEW POINTS OF
65-70F/14-16C RESPECTIVELY (RESULTING IN 2000-2500 J/KG
MLCAPE)...AND LITTLE CAPPING WILL SHOULD ALLOW FOR ADDITIONAL
CONVECTION TO FIRE THIS AFTERNOON. 60KT 500MB SPEED MAX FORECAST TO
SPREAD ACROSS AREA THIS AFTERNOON WILL ALLOW FOR AMPLE DEEP LAYER
SHEAR FOR UPDRAFT ROTATION...WITH ASSOCIATED THREAT FOR DAMAGING
WINDS/LARGE HAIL. HAVE UPDATED FORECAST TO INCLUDE CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH THE AFTERNOON HOURS.

342 AM...
MAIN CONCERN CONTINUES TO BE PRECIP CHANCES TODAY INTO SATURDAY.
SOUNDINGS SHOW LITTLE OR NO CAP TODAY WITH A SURFACE FRONT PUSHING
THROUGH THE REGION. 06Z M-ETA INDICATES A SMALL VORT LOBE PUSHING
ACROSS THE AREA AT THAT TIME AS WELL. HAVE PUSHED SLIGHT CHANCE UP
TO MIDDAY ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA AND
ACROSS MUCH OF THE REMAINDER OF NORTHERN MISSOURI DURING THE
AFTERNOON. THIS MATCHES SURROUNDINGS OFFICES AS WELL. LIMITING
FACTOR CONTINUES TO BE AVAILABLE MOISTURE. ANY STORMS THAT DO
DEVELOP SHOULD BE ONLY ISOLATED TO SCATTERED IN COVERAGE. A FEW OF
THE STORMS MAY BE SEVERE. THE ETA PROGS CAPES HIGHER THAN 1500 J/KG
BY 18Z WITH LIFTED INDICES BETTER THAN -4C. HAVE CONTINUED SMALL
CHANCE OF PRECIP ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA
(EXTREME EAST CENTRAL KANSAS AND CENTRAL MISSOURI) AFTER MIDNIGHT
TONIGHT THROUGH MID MORNING SATURDAY DUE TO THE PROXIMITY OF THE
FRONT. HOWEVER IF THE BOUNDARY PUSHES SOUTH FASTER...MAY HAVE TO
TAKE POPS OUT SOONER. MADE LITTLE OR NO CHANGES TO THE REST OF THE
FORECAST.

NRR

410 PM THU...
A BRIEF BREAK IN THE SUMMER HEAT AND HUMIDITY IS ON THE WAY FOR THE
WEEKEND. DRIER AIR HAS FILTERED INTO NORTHERN MISSOURI COURTESY OF
NORTHWEST WINDS BETWEEN 15 AND 20 MPH THIS AFTERNOON. DEWPOINTS IN
NEBRASKA AND IOWA ARE IN THE LOWER 60S AND THIS DRIER AIR WILL MOVE
INTO THE REGION OVERNIGHT. THIS DRIER AIR IS EXPECTED TO RESIDE OVER
EASTERN KANSAS AND NORTHERN MISSOURI THROUGH AT LEAST SATURDAY AS
RELATIVELY COOL HIGH PRESSURE BUILDS INTO THE CENTRAL UNITED STATES.

THE COLD FRONT THAT BROUGHT THE DRIER AIR TO OUR REGION IS EXPECTED
TO STALL OVER NORTHERN OKLAHOMA TONIGHT AND RETURN NORTH INTO
SOUTHERN KANSAS BY TOMORROW AFTERNOON. SURFACE BASED INSTABILITY
WILL BE MARGINAL BY LATE AFTERNOON OVER SOUTHEAST KANSAS WITH
LIMITED SURFACE CONVERGENCE. CONVECTION WILL LIKELY FORM AFTER
SUNSET AS 850MB SOUTHWEST FLOW INCREASES TO 25 KTS PROVIDING LIFT IN
THE VICINITY OF THE FRONT. THE GFS IS A BIT FURTHER NORTH THAN THE
ETA WITH TOMORROW NIGHTS FRONT, BUT ONLY BY 30 MILES OR SO.
SCATTERED THUNDERSTORMS ARE POSSIBLE AS FAR NORTH AS PAOLA TO
HARRISONVILLE WHERE 850MB CONVERGENCE AND MOISTURE ADVECTION SUPPORT
CONVECTION. A FEW STORMS MAY LINGER INTO SATURDAY MORNING BEFORE
HIGH PRESSURE SLIDES DOWN THE HIGH PLAINS PUSHING THE COLD FRONT
INTO ARKANSAS.

OUR RELATIVELY COOLER AIR WILL MODIFY ON SUNDAY WITH TEMPERATURES
RETURNING TO NEAR AVERAGE. BY EARLY NEXT WEEK, THE WEST COAST RIDGE
IS EXPECTED TO SLIDE EAST INTO THE PLAINS. THE 12Z GFS IS COMING
INTO BETTER AGREEMENT WITH THE ECMWF. WITH HEIGHTS BUILDING OVER THE
CENTRAL PLAINS THE STORM TRACK SHOULD RETREAT INTO THE DAKOTAS AND
MINNESOTA. HEAT AND HUMIDITY WILL ONCE AGAIN BE THE RULE. ITS MID
JULY AFTER ALL.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 11, 1:00 PM CDT, 3 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. A COLD FRONT WILL
PUSH INTO EXTREME EASTERN KANSAS AND NORTHERN MISSOURI TODAY...AND
BE LOCATED NEAR THE INTERSTATE 70 CORRIDOR BY THIS EVENING. MOISTURE
AHEAD OF THIS FRONT COMBINED WITH DAYTIME HEATING WILL ALLOW FOR
MODERATE INSTABILITY TO DEVELOP BY LATE THIS AFTERNOON. THIS
INSTABILITY COMBINED WITH AMPLE SHEAR AND A WEAK CAP SHOULD ALLOW
FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
ARE EXPECTED TO LAST INTO THE OVERNIGHT HOURS...MAINLY ALONG AND
SOUTH OF A PAOLA KANSAS TO CLINTON MISSOURI LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING ALONG AND SOUTH OF INTERSTATE 70.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Jul 11, 2:48 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
248 PM CDT FRI JUL 11 2003

UTILITY SHED DESTROYED, 30 FOOT HORSE TRAILER THROWN AND
DAMAGED,
DECORATIVE GAZEBO DESTROYED.  FLAG POLES RATED
AT 125 MPH SHEARED OFF AT BASES. NUMEROUS 4-6 INCH
DIAMETER TREE
LIMBS BROKEN OFF IN KNOB NOSTER AND THE
RAINBOW ACRES SUBDIVISION.

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    3 SSE KNOB NOSTER         MO   WIND DAMAGE
07/11/03   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 11, 3:45 PM CDT, 54 minutes before
KSZ057-060-103>105-MOZ028>030-037-038-043-044-053-054-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 724...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...CLAY...HENRY...JACKSON...JOHNSON...LAFAYETTE...PLATTE
AND RAY.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
CLINTON...HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA AND
WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.